Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS Charleston, WV

June 8, 2006Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2006, 9:57 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2006, 9:57 PM EDT (01:57 UTC)
Expired
Jun 8, 2006, 10:45 PM EDT
In force
48 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:00 PM EDTHAIL 0.755 Ese Ansted, WVNEAR HICO
Jun 8, 10:00 PM EDTHAIL 0.757 W Summersville, WVNEAR ZELA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090158
SVRRLX
WVC019-067-090245-
/O.NEW.KRLX.SV.W.0099.060609T0157Z-060609T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT THU JUN 8 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA
  FAYETTE COUNTY IN WEST VIRGINIA

* UNTIL 1045 PM EDT

* AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUMMERSVILLE...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
   BABCOCK STATE PARK...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8088 3831 8104 3796 8101 3802 8071

$$

08
1 follow-up statement
000 
WWUS51 KRLX 090239
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 PM EDT THU JUN 8 2006

WVC019-067-090249-
/O.EXP.KRLX.SV.W.0099.000000T0000Z-060609T0245Z/
NICHOLAS WV-FAYETTE WV-
1039 PM EDT THU JUN 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE AND NICHOLAS COUNTIES
EXPIRES AT 1045 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8088 3831 8104 3796 8101 3802 8071

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:55 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 8, 9:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
955 PM EDT THU JUN 8 2006

.SHORT TERM /REST OF TONIGHT/...

AN UPDATED FORECAST WILL BE OUT SHORTLY.  SHOWERS AND THUNDERSTORMS
CURRENTLY STRETCHING FROM RITCHIE TO NICHOLAS COUNTIES ARE BEGINNING
TO SHOW SIGNS OF WEAKENING...WITH THE STRONGEST STORM ON THE SCOPE
NOW ACROSS NICHOLAS COUNTY.  HAVE MADE MOST OF THE CHANGES TO THE
FORECAST AS A RESULT OF THOSE SHOWERS AND THUNDERSTORMS...AND THE
LARGER BAND OF SHOWERS SLIDING DOWN FROM THE NORTH ASSOCIATED WITH
SHORTWAVE DIVING IN FROM THE NORTH.  HAVE INCREASED TEMPS ACROSS THE
CWA...EXCEPT FOR THOSE RIGHT AROUND THE TRI-STATE REGION...WHERE
THEY SHOULD CONTINUE TO EXPERIENCE A CLEARER SKY OVERNIGHT.

&&

.AVIATION...

UPDATED TAFS EARLIER THIS EVENING.  AS HAS BEEN THE TREND...MUCH OF
THE EVENING THUNDERSTORM ACTIVITY HAS DODGED AROUND THE 6 TAF
SITES.  STILL SOME HAZE AND LIGHT FOG IS STILL BEING REPORTED ACROSS
MANY OF THE SITES IN OUR MOIST ATMOSPHERE.  HAVE MOST SITES GOING TO
MVFR OVERNIGHT TONIGHT BY DAYBREAK...WITH MUCH OF THE MOISTURE
SLIDING TO THE EAST DURING THE DAYLIGHT HOURS.

&&

.PREV DISCUSSION...
 /ISSUED 430 PM EDT THU JUN 8 2006/

SHORT TERM /TONIGHT AND FRIDAY/...

CLOUDS CONT TO VACATE NW TO SE WHILE NUMEROUS RW ARE PRESENT IN THE
CNTRL WV MTNS ATT.  TCU CONTS DEVELOP IN CNTRL OH.  ANY RW/TRW THAT
DEVELOPS THIS AFTN PROPAGATES SSE.  ATMS MODERATELY UNSTABLE WITH
NIL CIN AND MUCAPES ARND 1.0KJ/KG.  HWVR WITH THE LACK OF TRIGGER
CANT SEE MORE THAN ISOLD-SCT CVRG THIS AFTN AND EVNG.

NEXT POINT OF INTEREST IS S/W TRAVERSING THRU GEORGIAN BAY THAT
IS SPAWNING TRW.  ALL SHORT TERM HI-RES MDLS BRING QPF TO THE NRN WV
MTNS AND PORTIONS OF NCNTRL WV BTWN 6-10Z. CONSEQUENTLY...BROUGHT
POPS INTO THE LKLY RANGE OVRNGT FOR THE AFOREMENTIONED AREAS IN THE
VCNTY OF EKN...DUE TO A CONSENSUS AMONGST THE MDLS.

MID LVL WAVE RACES OFF TO THE E FRI MRNG ALLOWING DRY WX TO TAKE
HOLD ACR THE ENTIRE FCST AREA.  MID LVL MSTR STREAKS ACR TMRW AFTN
AS WE REMAIN ON THE ERN PERIPHERY OF A MID LVL RDG.  DIURNAL CU ALSO
FCST FRI AFTN WITH LOW CONV TEMPS AND PLENTY OF LLVL MSTR.

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

CLIPPER / MCS PASSES NW TO SE FRIDAY NIGHT AND ANOTHER SATURDAY
NIGHT.  MODELS HAVE CONVERGED ON A SOLUTION TO KEEP FRIDAY NIGHT
SYSTEM SW OF THE AREA SO ROLLING WITH DRY FORECAST.

UPPER PNA PATTERN FLATTENS WITH TIME AS SHORT WAVES TRAVERSE TOP OF
RIDGE.  NW FLOW ALOFT IS RATHER FLAT SO FRIDAY NIGHT SYSTEM MORE OF
A CONVECTIVE COMPLEX THAT FORMS NEAR AND RUNS ALONG NW-SE ORIENTED
BOUNDARY W OF FORECAST AREA.  SATURDAY NIGHT SYSTEM IS BONAFIDE
SHORT WAVE IN PNA FLOW THAT IS DEAMPLIFYING BY THAT TIME.  SYSTEM
THEREFORE TRACKS FARTHER N AND HAVE MAINTAINED OR INCREASED POPS
SATURDAY NIGHT INTO SUNDAY.

HAVE GONE WITH THUNDERSTORMS WITH THIS SYSTEM MAINLY ON LATE SPRING
NOCTURNAL WARM ADVECTION WITH GOOD MOISTURE / INSTABILITY
UPSTREAM.  SYSTEM PULLS OUT LATE SUNDAY AND SUNDAY NIGHT.

DEPENDING UPON EXACT TIMING OF ONE OR MORE SHORT WAVES COMING OVER
THE RIDGE...HPC DEPICTS EXITING SYSTEM MONDAY.  WENT DRY MONDAY
NIGHT INTO BEFORE LARGER SHORT WAVE DIGS SE IN THE NW FLOW.  THIS AT
FIRST BRINGS AFOREMENTIONED NW-SE ORIENTED FRONT BACK NE INTO AREA
INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS INTO WEDNESDAY.

SHORT WAVE ITSELF THEN MOVES THROUGH THURSDAY INTO FRIDAY WITH
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS.  THIS SHORT
REAMPLIFIES PNA PATTERN AS IT MOVES E OF AREA THURSDAY NIGHT.
SHOWED DRYING AND COOLING TREND DAY 7 NIGHT.

CLOSER TO THE LOWER MAV ON LOWS FRIDAY NIGHT PER DRY SOLUTION.
ROLLED WITH THE HIGHER NUMBERS SATURDAY WITH SUNSHINE BEFORE CLOUDS
INCREASE AHEAD OF NEXT SYSTEM...THIS WAS CLOSE TO PREVIOUS PACKAGE.
WENT WITH THE MAV SATURDAY NIGHT...MET WAS HIGHER BY AS MUCH AS TEN
DEGREES...PROBABLY ON ACCOUNT OF MORE NORTHWARD POSITION OF FRONT
AND TRACK OF LOW...AS WELL AS SLOWER TIMING.

NOT MUCH IF ANY DEVIATION FROM PREVIOUS PACKAGE ON HIGHS SUNDAY AND
LOWS SUNDAY NIGHT...NOR FROM HPC NUMBERS MONDAY THROUGH THURSDAY.

PREV DISCUSSION...
 /ISSUED 127 PM EDT THU JUN 8 2006/

AVIATION /18Z TO 18Z/...

ANY MVFR CIGS LIFT TO VFR BY 20Z AS DRIER AIR FILTERS IN BEHIND THE
UPR AIR FEATURE.  VFR CONDS ARE THE RULE UNLESS RW/TRW POPS UP THIS
AFTN OR EVENING AS ANOTHER MID LVL DROPS S.  AREAL COVERAGE OF
STORMS TO LOW FOR ANY PREVAILING CONDS...SO JUST CB FOR THE TIME
BEING.

MVFR VIS DEVELOPS DURING THE PREDAWN HRS AFT AC DEPARTS ARND 6Z. ALL
SITES SHOULD DROP TO MVFR...XPCT FOR EKN WHICH FALLS TO IFR.  ANY FG
OR LOW CLDS ERODES BY 13Z GIVING WAY TO VFR THE BALANCE OF THE FCST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
AVIATION...KF
Hazardous weather outlook, Jun 8, 6:26 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
626 AM EDT THU JUN 8 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-091030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
626 AM EDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 6:30 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT THU JUN 8 2006

WVZ028-029-082300-
BRAXTON-GILMER-
630 PM EDT THU JUN 8 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR NORTHERN BRAXTON AND WESTERN GILMER.

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GLENVILLE...MOVING SOUTH AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SAND
FORK AND BURNSVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THESE STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 8, 7:27 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT THU JUN 8 2006

WVZ038-090000-
WEBSTER-
727 PM EDT THU JUN 8 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WEBSTER COUNTY.

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WEBSTER COUNTY...OR ABOUT 18 MILES
NORTHEAST OF CRAIGSVILLE...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DIANA...
  WEBSTER SPRINGS AND COWEN.

WIND GUSTS TO 40 MPH MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL
ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jun 8, 7:35 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
735 PM EDT THU JUN 8 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             GASSAWAY                38.68N 80.76W
06/08/2006  U0.75 INCH       BRAXTON            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            707 PM 06/08/2006 AND 722 PM 06/08/2006

&&
Local storm report, Jun 8, 7:51 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 NW GLENVILLE          38.99N 80.90W
06/08/2006  E0.75 INCH       GILMER             WV   TRAINED SPOTTER

            HEAVY RAIN TOO.

&&

JDENT
Local storm report, Jun 8, 8:32 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             ROSEDALE                38.74N 80.94W
06/08/2006  E1.75 INCH       BRAXTON            WV   COUNTY OFFICIAL

&&

JDENT
Local storm report, Jun 8, 9:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
927 PM EDT THU JUN 8 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             GASSAWAY                38.68N 80.76W
06/08/2006  U1.00 INCH       BRAXTON            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            923 PM 06/08/2006 AND 823 PM 06/08/2006

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:01 PM EDTSevere Thunderstorm WarningRLXGilmer29 min
Jun 8, 8:18 PM EDTSevere Thunderstorm WarningRLXBraxton27 min
Jun 8, 8:39 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas51 min
Jun 8, 8:50 PM EDTSevere Thunderstorm WarningRLXCalhoun40 min
Jun 8, 9:31 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Nicholas29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.